Oklahoma, 2019

Flash Flooding and Hail in Oklahoma, May 29, 2019

May 29, 2019 · NWS OUN · 6 events in 3 counties and zones

Thunderstorms developed on the morning of the 29th and produced isolated severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed on the morning of the 29th and produced isolated severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 5:38 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 29, 5:38 AM CST, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
638 AM CDT Wed May 29 2019

.AVIATION...
29/12Z TAFs. IFR post frontal cigs expected for a good part of
the morning across northern Oklahoma, evidence from satellite/ob
trends and high-res sounding forecasts. As lower level ridge and
drier air settles in, expect conditions to improve across northern
Oklahoma by 18Z. Mainly MVFR cigs expected farther south with
widespread SHRA/TSRA this morning and at least first half of
afternoon. Rain will end from west to east this afternoon. VFR
conditions expected toward and after 00Z all terminals. No fog
will be mentioned in latter portions of forecast, but there will
be an opportunity for shallow fog in the water logged areas late
tonight as skies clear across southern half of Oklahoma into
northern Texas.

&&

.PREV DISCUSSION... /issued 400 AM CDT Wed May 29 2019/

DISCUSSION...
..Heavy Rainfall/Flooding and Severe Weather Possible Today...

For today, the primary issues are heavy rainfall/flooding and
severe weather with the approach of another trough that will lift
northeastward into the Southern Plains.

Ascent ahead of the trough will result in widespread showers and
thunderstorms across the southeast 1/2 to 2/3rds of Oklahoma and
all of western north Texas. Convection is expected to spread
northeastward and develop just after sunrise and will persist
through much of the day. As this wave approaches a cold front will
also slowly move southward through the day.

Heavy rainfall and flooding will be the primary hazard north of
the front. The area with the greatest risk for this will be across
south central and southeast Oklahoma. Opted to expand the Flood
Watch slightly to the west with last night's heavy rainfall across
portions of south central Oklahoma.

There are a few meteorological factors why heavy rainfall will be
a threat:
1) Precipitable water values are progged to be 1.8-2.00"+, which
is above the 90th percentile per the SPC Sounding Climatology
page.

2) Warm cloud depths are forecast to be >10000 ft and may be as
high as ~12000 ft, which will promote warm rain processes (i.e.,
collision and coalescence).

3) Modest southerly flow at 850 to 700 mb will result in
isentropic ascent above the surface frontal zone.

In addition to heavy rainfall, there will also be a threat for
elevated severe thunderstorms with hail north of the boundary.

South of the front, instability (MLCAPE ~3000 J/kg) and shear
(effective bulk shear ~50+ knots) will result in an environment
capable for more robust severe thunderstorms--including
supercells-- this afternoon. All hazards will be possible,
including tornadoes.

There a couple factors that will provide an environment favorable
for tornadoes. The 0-1 km hodographs are forecast to lengthen
toward late afternoon/early evening with 0-1 km shear approaching
30 knots. LCL heights will also be quite low.

One factor that may mitigate the the tornado potential will be
the mode of the thunderstorms. Storms may be somewhat "messy" with
mergers and interactions that could temper the risk.
Nevertheless, with the forecast parameter space, there is a low to
medium tornado potential across south central/southeast Oklahoma
and western north Texas (including the potential for embedded
circulations within any established/bowing line segments).

In this system's wake, quiet weather is expected for Thursday and
Friday. The drier airmass behind the front will allow for a
couple cool night with lows in 50s F. Some 40s F will even be
possible across northwest Oklahoma Thursday morning. Highs will
be in the 70s and 80s F.

The chance of showers and thunderstorms will increase toward the
weekend and into early next week as a west-northwest flow develops
across the area. This synoptic pattern may allow some MCS(s) to
affect the area; however, the confidence on the timing of any MCSs
is still low. Currently, the model signal for MCSs is highest
Saturday night into Sunday and Sunday night into Monday.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  55  78  57 /  90  30   0   0
Hobart OK         74  54  79  57 /  70  10   0   0
Wichita Falls TX  76  58  80  61 /  90  20   0   0
Gage OK           72  47  75  53 /  10   0   0   0
Ponca City OK     73  54  76  56 /  50  30   0   0
Durant OK         80  63  81  62 /  90  70   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ031-032-038>048-
     050>052.

TX...Flood Watch through Thursday morning for TXZ090.

&&

11/10
Hazardous weather outlook, May 29, 3:52 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
452 AM CDT Wed May 29 2019

OKZ004>048-050>052-TXZ083>090-301000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
452 AM CDT Wed May 29 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms today.

Location...
The Enhanced Risk is across far south central and southeast
Oklahoma and adjacent parts of north Texas, including locations
near Ardmore, Atoka, Durant and Lake Texoma. The Slight Risk to
the north includes locations near Wichita Falls, Duncan, Pauls
Valley, Ada, and Seminole.

Timing...
7 AM this morning through 7 PM this evening.

Impacts...
Hail up to baseball size.
Winds of 60 to 80 mph.
Medium tornado risk.

Discussion...
Numerous thunderstorms are expected across the southeast half to
two-thirds of Oklahoma and all of western north Texas. The medium
tornado risk will be across far south central and southeast
Oklahoma and adjacent parts of north Texas. Farther north, behind
a cold front, the primary risk will be hail.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
southern Oklahoma and north Texas should prepare for severe
weather operations today.

.Heavy Rain and Flooding...
Flooding problems will continue or return in areas that see
thunderstorms today, especially across southern Oklahoma. Persons
who live near or have interests in low lying areas should pay
close attention to forecasts and warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There are off an on chances of thunderstorms this weekend into
early next week, but predictability in location and strength of
storms is too low for any organized severe storm risk areas.

.Heavy Rain and Flooding...
Flooding problems will continue or return in areas that see
thunderstorms. Persons who live near or have interests in low
lying areas should pay close attention to forecasts and warnings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 29, 6:38 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 AM CDT Wed May 29 2019

OKZ026-029>031-291315-
Pottawatomie OK-Cleveland OK-Seminole OK-Lincoln OK-
738 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR northern Pottawatomie...east
central Cleveland...northern Seminole and southeastern Lincoln
Counties Until 815 AM CDT...

AT 736 AM CDT, a strong thunderstorm was located near Shawnee, moving
east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3511 9709 3524 9719 3557 9662 3540 9662
      3540 9660 3541 9658 3539 9655 3539 9653
      3542 9656 3543 9656 3544 9657 3545 9655
      3546 9654 3543 9651 3543 9649 3546 9648
      3545 9644 3533 9644
TIME...MOT...LOC 1236Z 251DEG 33KT 3530 9691

SIX

The radar

The Norman radar (KTLX), 22 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
May 29, 7:05 AM CST
Where
Pottawatomie County, 5.56 mi S of Dale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.310, -97.040

Nwschat report.

Hail, Carter

When
May 29, 8:31 AM CST
Where
Carter County, 0.9 mi SE of Graham
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.330, -97.430

Relayed from nwschat.

Hail, Carter

When
May 29, 9:31 AM CST
Where
Carter County, 1.57 mi NW of Healdton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.245, -97.510

EM relayed through nwschat. Located at the district 2 barn on mobil Rd.

Thunderstorm Wind, Lincoln

When
May 29, 10:40 AM CST
Where
Lincoln County, Prague
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.490, -96.690

Significant wind damage. Large trees down and some roof damage.

Flash Flood, Pottawatomie

When
May 29, 12:00 PM CST to 3:00 PM CST
Where
Pottawatomie County, 1.62 mi NNE of Shawnee to 2.4 mi SE of Shawnee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.350, -96.906

Flood waters flowing over several city streets including Lake, Benedict, and MacArthur.

Flash Flood, Lincoln

When
May 29, 1:18 PM CST to 4:18 PM CST
Where
Lincoln County, 0.37 mi W of Prague to 0.45 mi NE of Prague
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.491, -96.697

Many city streets flooded and some homes taking on water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828906, 828907, 828908, 828910, 828913, 828921.